May-June '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Long-term Consequences of Soriatane for PRP Victim
from Dan M.

Dear Ed:  I am 46 six years old and have had PRP since late 1998. Interesting enough, I agree that it is been a most interesting as well as painful progression over the past years.

Initially I was misdiagnosed with a different disease and got a severe infection in my liver that had to be cured first, thus was not able to start the treatment for the PRP with Soriatane until three months later. By then the PRP had encompassed most of my body.

I am being treated by several dermatologists, which have to monitor my blood profile carefully each month as you know due to the fact that this is a very dangerous medication. My doses changes from 50 mg to 75 mg per month according to the blood work up. In the year 2000, I was subsequently diagnosed with Fuchs Corneal Dystrophy. Ironically by researching the web, I found the connection between the Soriatane and the Fuchs Corneal disease.

Now the date is April 7, 2003 and I need two new corneas for my eyes. I was also told 5 days ago that I have to stop the Soriatane treatment due to hepatotoxicity (liver dysfunction) from long term use from this medication.  The additional pain was incredible to say the least.

Trust your blood work profiles and don't be afraid to tell your Physician everything that is going on with you, no matter how little or unimportant you may think the change is. Keep in mind, there is not much known about this disease. The PRP has now started to come back after getting off the Soriatane.

Keep a good attitude and believe it will go into remission one day. It know I will. I have met several people who have been cured over years of treatment with use of Soriatane and a caring Physician. Sincerely, -Dan M.

*****

Ed’s Response:  WebMD.com defines Pityriasis Rubra Pilaris (PRP) this way:

Pityriasis Rubra Pilaris is a mildly itchy chronic skin disorder that is possibly caused by an inherited metabolic defect. Initially, the disorder is characterized by elevated spots (papules) on the skin. These spots grow and become connected, producing red plaques over large areas.  (Click here to go to the page containing this quote.)

I checked some of the adverse events recorded at the www.soriatane.com web site.  Scanning for eye disorders I found Xerophthalmia was frequently reported, corneal epithelial and corneal ulceration were less frequently reported.  At WebMD.com I found this definition for Xerophthalmia:

Abnormal dryness and thickening of the surface of the conjunctiva and cornea due to a deficiency of vitamin A or to local disease.

WebMD.com listed many kinds of corneal dystrophy, but not “Fuchs,” specifically.  About corneal dystrophy disorders in general, that site says this:

Corneal Dystrophies are disorders affecting the outer clear layer of the eyeball known as the cornea. They are caused by faulty metabolism in the tissues in and around the eye. Clarity of vision is usually impaired by clouding of the cornea.

I would add to your most appropriate cautions to us all, Don, that the fine print “adverse reactions” included in drug literature are only “remote chances of bad reaction” until they happen to you. 

Your story should be a wake-up call to all those using Soriatane or thinking about it.  As you said, it is still a good drug, but any physiological changes should be noted at once. 

Thanks, Dan.  -Ed

This Month's Mail | Archives

www.flakehq.com